Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 404, NWS Goodland, KS

September 4, 2018Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 4, 2018, 7:25 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2018, 7:25 PM CDT (00:25 UTC)
Expired
Sep 4, 2018, 7:49 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2747 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS53 KGLD 050025
SVRGLD
KSC023-181-050115-
/O.NEW.KGLD.SV.W.0404.180905T0025Z-180905T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
625 PM MDT TUE SEP 4 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in northwestern Kansas...
  North central Sherman County in northwestern Kansas...

* Until 715 PM MDT/815 PM CDT/.

* At 625 PM MDT/725 PM CDT/, a severe thunderstorm was located 7
  miles south of St. Francis, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3965 10197 3978 10181 3957 10144 3935 10184
TIME...MOT...LOC 0025Z 314DEG 12KT 3967 10183 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
1 follow-up statement
638 
WWUS53 KGLD 050049
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
649 PM MDT TUE SEP 4 2018

KSC023-181-050059-
/O.CAN.KGLD.SV.W.0404.000000T0000Z-180905T0115Z/
Cheyenne KS-Sherman KS-
649 PM MDT TUE SEP 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE AND
NORTH CENTRAL SHERMAN COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 3965 10197 3978 10181 3957 10144 3935 10184
TIME...MOT...LOC 0048Z 314DEG 12KT 3961 10175 

$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:47 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 4, 3:47 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Tue Sep 4 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Sep 4 2018

Little has changed from previous thinking. Convection has
initiated along the prefrontal trough in northeast Colorado as
well as in an area of surface convergence in the north central
part of the forecast area. Severe parameters are only marginally
supportive so any threat of wind/hail will be limited to the late
afternoon and early evening hours, before transitioning to a
heavy rain and flash flood threat due to precipitable water values
in excess of one inch and up to two inches in the far east
combined with slow storm motions and some training. Storms will
persist well into the overnight hours as a surface cold front
slowly moves through the region. Areas of fog will likely develop
once again with low level moisture/surface cooling behind the
front/light winds.

Wednesday will be cool and cloudy with rain chances continuing.
However, trend will be for the heavy precipitation axis to move
east and south of the area with the front, so do not think there
will be a flash flood threat on Wednesday. Given cooler
temperatures and clouds, instability will be quite limited, so
despite some decent post frontal shear do not anticipate severe
storms either. High temperatures will only be in the upper 60s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 4 2018

A cold front moving through the region Wednesday will give us a
chance for a few showers and thunderstorms over the CWA.  A few
storms could linger into Thursday morning.

A mid level trough will move through the CWA Thursday and the cold
front will push out of the region.  High temperatures will be below
normal, only reaching the upper 60s to lower 70s.

A weak ridge sets up over the central CONUS Friday.  Precipitation
chances will diminish through the afternoon and evening hours.
Friday will begin a gradual warming trend with highs returning to
near normal, in the mid 80s, on Sunday.

Westerly flow to begin the week will allow temperatures to remain
warm in the 80s to low 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Sep 4 2018

Scattered thunderstorms will develop this afternoon along and
north of a cold front which will be located roughly from McCook to
Goodland. As a result, both terminals may see showers and
thunderstorms during the afternoon and early evening hours. Brief
gusty winds may accompany stronger storms. Overnight, low ceilings
and areas of fog will develop, with only gradual improvement
through Wednesday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     morning for KSZ002>004-014>016-028-029-042.

CO...NONE.
NE...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     morning for NEZ080-081.

&&

SHORT TERM...024
LONG TERM...AW
AVIATION...024
Hazardous weather outlook, Sep 4, 7:01 PM CDT, 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
601 PM MDT Tue Sep 4 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
601 PM MDT Tue Sep 4 2018 /701 PM CDT Tue Sep 4 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS EVENING AND TONIGHT...

A brief severe thunderstorm cannot be ruled out this evening.

A Flash Flood Watch remains in effect through sunrise Wednesday
morning for portions of northwest Kansas and southwest Nebraska,
primarily east of Highway 27.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Locally heavy rainfall will remain possible in association with
slow moving thunderstorms on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Special weather statement, Sep 4, 7:12 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
712 PM CDT TUE SEP 4 2018

KSZ001-050030-
Cheyenne KS-
712 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 730 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of St. Francis, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3970 10162 3957 10182 3957 10198 3968 10203
      3981 10187
TIME...MOT...LOC 0012Z 313DEG 14KT 3970 10189

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:12 PM CDTSpecial Weather StatementGLDCheyenne18 min
Sep 4, 8:30 PM CDTSpecial Weather StatementGLDNorton15 min
Sep 4, 9:10 PM CDTSpecial Weather StatementGLDNorton, Sheridan50 min
Sep 4, 9:20 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan5 hr
Sep 4, 9:38 PM CDTSpecial Weather StatementGLDLogan37 min
Sep 4, 9:54 PM CDTFlash Flood WarningGLDLogan, Thomas, Wallace4 hr
Sep 4, 11:05 PM CDTFlash Flood WarningGLDGove, Logan, Sheridan, Thomas3 hr
Sep 5, 2:08 AM CDTFlash Flood WarningGLDGove, Graham, Norton, Sheridan3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.